Alert archive / Pennsylvania / Tornado Warnings in 2018
Tornado Warning 6, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Aug 21, 2018, 2:35 PM EDT for Armstrong County, Clarion County, Jefferson County, Pennsylvania. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2018, 2:35 PM EDT (18:35 UTC)
- Expired
- Aug 21, 2018, 3:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Armstrong County, PA, Clarion County, PA, Jefferson County, PA
The radar
The Pittsburgh radar (KPBZ), 90 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted.
244
WFUS51 KPBZ 211835
TORPBZ
PAC005-031-065-211900-
/O.NEW.KPBZ.TO.W.0006.180821T1835Z-180821T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
235 PM EDT TUE AUG 21 2018
The National Weather Service in Pittsburgh has issued a
* Tornado Warning for...
West central Jefferson County in west central Pennsylvania...
East central Armstrong County in west central Pennsylvania...
Southeastern Clarion County in west central Pennsylvania...
* Until 300 PM EDT..
* At 235 PM EDT, a severe thunderstorm capable of producing a tornado
was located near New Bethlehem, or 8 miles southeast of Rimersburg,
moving northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
New Bethlehem around 245 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Limestone, Hawthorn, Distant and Worthville.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4088 7939 4097 7952 4118 7935 4105 7908
TIME...MOT...LOC 1835Z 226DEG 24KT 4095 7940
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
CL3 follow-up statements
469
WWUS51 KPBZ 211841
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
241 PM EDT TUE AUG 21 2018
PAC005-031-065-211900-
/O.CON.KPBZ.TO.W.0006.000000T0000Z-180821T1900Z/
Jefferson PA-Armstrong PA-Clarion PA-
241 PM EDT TUE AUG 21 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR WEST
CENTRAL JEFFERSON...EAST CENTRAL ARMSTRONG AND SOUTHEASTERN CLARION
COUNTIES...
At 241 PM EDT, a severe thunderstorm capable of producing a tornado
was located over New Bethlehem, or 9 miles southeast of Rimersburg,
moving northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
New Bethlehem... Limestone...
Hawthorn... Worthville...
Distant...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4088 7939 4097 7952 4118 7935 4105 7908
TIME...MOT...LOC 1841Z 227DEG 25KT 4098 7935
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
CL486
WWUS51 KPBZ 211849
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
249 PM EDT TUE AUG 21 2018
PAC005-031-065-211900-
/O.CON.KPBZ.TO.W.0006.000000T0000Z-180821T1900Z/
Jefferson PA-Armstrong PA-Clarion PA-
249 PM EDT TUE AUG 21 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR WEST
CENTRAL JEFFERSON...EAST CENTRAL ARMSTRONG AND SOUTHEASTERN CLARION
COUNTIES...
At 249 PM EDT, a severe thunderstorm capable of producing a tornado
was located over New Bethlehem, or 10 miles east of Rimersburg,
moving northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
New Bethlehem... Hawthorn...
Worthville... Distant...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4093 7930 4102 7942 4115 7930 4105 7908
TIME...MOT...LOC 1849Z 225DEG 23KT 4102 7930
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
CL304
WWUS51 KPBZ 211857
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
257 PM EDT TUE AUG 21 2018
PAC005-031-065-211906-
/O.EXP.KPBZ.TO.W.0006.000000T0000Z-180821T1900Z/
Jefferson PA-Armstrong PA-Clarion PA-
257 PM EDT TUE AUG 21 2018
...THE TORNADO WARNING FOR WEST CENTRAL JEFFERSON...EAST CENTRAL
ARMSTRONG AND SOUTHEASTERN CLARION COUNTIES WILL EXPIRE AT 300 PM
EDT...
The storm which prompted the warning has weakened below severe limits
and no longer appears capable of producing a tornado. Therefore, the
warning will be allowed to expire. However gusty winds are still
possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
west central Pennsylvania.
LAT...LON 4093 7930 4102 7942 4115 7930 4105 7908
TIME...MOT...LOC 1856Z 226DEG 24KT 4104 7927
$$
CLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Aug 21, 1:58 PM EDT, 37 minutes earlier.
Area forecast discussion, Aug 21, 1:58 PM EDT, 37 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 158 PM EDT Tue Aug 21 2018 .SYNOPSIS... A crossing upper-level system and its associated cold front will bring showers and storms to the area today. A second disturbance will maintain showers through Wednesday. High pressure builds into the region late in the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Broad convective coverage this morning will continue to shift newd thru late morning. GOES-16 visible data indicate some clearing in swrn OH, coincident with the lack of radar echoes. This lull is expected to spread ewd thru the morning, and may offer limited insolation of a moist and modestly-unstable airmass that will aid in its recovery. The synoptic pattern favors the potential for severe weather this afternoon (especially damaging wind gusts and a couple of tornadoes), given the shear/instability/moisture parameter space and an advancing cold front. However, the threat is contingent on insolation in the wake of the morning showers. Also of concern will be the very high PWAT values. While that moisture content is likely to produce very heavy rainfall, storm movement will be sufficiently speedy to prevent such rain lingering at a location. Any flood concerns will be linked primarily to training storms. Storms should begin to wane late afternoon/early evening, with coverage shifting ewd to the ridges. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... In the wake of the cold front, moisture and steepening low-level lapse rates appear to support potential for broad coverage of showers on Wed. Given the showers and associated cloud cover, temperature will struggle into the 70s on Wed. But as high pressure builds Wed night and Thu, moisture will erode and rain chances evaporate. Amid this building high pressure, general sun is expected, but temperature will reach only into the mid 70s on Thu. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Temperature will recover toward seasonal average by the weekend as a flat upper ridge builds nwd slowly. But an active belt of stronger mid-level flow nwd of the ridge will be found in the Ohio Valley, which could promote active weather Sat/Sun/Mon pending any shortwave troughs embedded in that flow. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Tried to time convection according to radar trends/HRRR. Expect several terminals to eventually get at least a brief thunderstorm, pending further development in Ohio. Included 2 hour TEMPO windows for thunder at most sites this afternoon, although timing IFR remains very problematic. The stronger storms will be capable of wind gusts of 40 to 50 knots. Expect activity to weaken somewhat by sunset, with frontal passage occurring soon thereafter. Ceilings may drop to MVFR overnight with lingering showers. Outlook... Restriction potential should continue through Wed under an upper trough. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 21, 9:24 AM EDT, 5 hours 11 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 924 AM EDT Tue Aug 21 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-221330- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 924 AM EDT Tue Aug 21 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Strong to severe storms capable of damaging wind gusts and a couple of tornadoes will be possible this afternoon and evening. Heavy downpours also will be possible, which could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time, but spotters are encouraged to report severe weather to the National Weather Service. Kramar
In the hours before
Special weather statement, Aug 21, 12:50 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1250 PM EDT TUE AUG 21 2018
PAZ031-WVZ004-012-211715-
Greene-Marshall-Wetzel-
1250 PM EDT TUE AUG 21 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHWESTERN GREENE...WETZEL AND SOUTHEASTERN MARSHALL COUNTIES...
At 1249 PM EDT, a strong thunderstorm was located near Pine Grove, or
near New Martinsville, moving northeast at 40 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
New Martinsville... Pine Grove...
Hundred... Jacksonburg...
Porters Falls... Wileyville...
Burton... Big Run...
Reader... Earnshaw...
Knob Fork... Littleton...
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
LAT...LON 3951 8074 3954 8078 3955 8079 3956 8081
3956 8082 3958 8083 3958 8085 3960 8085
3958 8088 3960 8093 3979 8054 3967 8040
3965 8039 3963 8040 3964 8043 3963 8044
3962 8044 3949 8073
TIME...MOT...LOC 1649Z 241DEG 37KT 3957 8078
CLSpecial weather statement, Aug 21, 1:18 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
118 PM EDT TUE AUG 21 2018
PAZ029-031-WVZ004-211745-
Greene-Washington-Marshall-
118 PM EDT TUE AUG 21 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHWESTERN WASHINGTON...NORTHWESTERN GREENE AND EASTERN MARSHALL
COUNTIES...
At 117 PM EDT, a strong thunderstorm was located near Cameron, or
near Moundsville, moving northeast at 45 mph.
A wind gust of 45 MPH was earlier reported from this storm near New
Martinsville. Gusts of that speed remain possible.
Locations impacted include...
Cameron... West Finley...
Nineveh... Rocklick...
Lynn Camp... Lone Oak...
Grove Oak... Glen Easton...
Dallas... Beelers Station...
LAT...LON 3985 8079 4002 8053 4002 8052 4003 8052
4008 8044 3994 8026 3976 8069
TIME...MOT...LOC 1717Z 233DEG 37KT 3983 8068
CLSpecial weather statement, Aug 21, 1:25 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
125 PM EDT TUE AUG 21 2018
WVZ511>514-211800-
Eastern Preston-Eastern Tucker-Western Tucker-Preston-
125 PM EDT TUE AUG 21 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHWESTERN TUCKER AND SOUTHERN PRESTON
COUNTIES...
At 125 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles south of Newburg to 7 miles
northeast of Belington. Movement was northeast at 25 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Parsons... Hannahsville...
Aurora... Elgon...
Benbush... Lead Mine...
Pifer Moutain... Davisville...
Saint George... Cathedral State Park...
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3911 7980 3912 7983 3913 7984 3918 7983
3918 7982 3920 7983 3923 7981 3924 7982
3924 7985 3926 7985 3934 7950 3911 7951
3908 7978
TIME...MOT...LOC 1725Z 237DEG 20KT 3924 7985 3912 7986
KramarSpecial weather statement, Aug 21, 1:42 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
142 PM EDT TUE AUG 21 2018
PAZ023-073-074-211815-
Westmoreland Ridges-Westmoreland-Indiana-
142 PM EDT TUE AUG 21 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN INDIANA AND SOUTHEASTERN WESTMORELAND COUNTIES...
At 142 PM EDT, a strong thunderstorm was located over Ligonier, or
near Latrobe, moving northeast at 25 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Latrobe... McChesneytown-Loyalhanna...
Derry... Lawson Heights...
Ligonier... Black Lick...
New Florence... Seward...
Bolivar... Youngstown...
Armagh... Brush Vly...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4037 7899 4026 7908 4017 7930 4031 7941
4060 7896 4053 7890
TIME...MOT...LOC 1742Z 235DEG 23KT 4025 7929
CLSpecial weather statement, Aug 21, 2:06 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
206 PM EDT TUE AUG 21 2018
MDZ001-PAZ076-WVZ512>514-211845-
Garrett-Fayette Ridges-Eastern Preston-Eastern Tucker-Western Tucker-
206 PM EDT TUE AUG 21 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT GARRETT...SOUTHEASTERN FAYETTE...CENTRAL TUCKER AND
SOUTHEASTERN PRESTON COUNTIES...
At 206 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ursina to near Hendricks. Movement
was northeast at 30 mph.
Wind gusts up to 55 mph are possible with these storms.
Locations impacted include...
Mountain Lake Park... Oakland...
Davis... Thomas...
Bittinger... Grantsville...
Loch Lynn Heights... Friendsville...
Deer Park... Accident...
Hendricks... Elk Garden...
This includes Interstate 68 in Maryland between mile markers 3 and
27.
Frequent cloud to ground lightning is occurring with these storms.
Seek safe shelter inside a building or vehicle.
LAT...LON 3901 7966 3977 7939 3979 7936 3979 7935
3972 7939 3972 7899 3943 7911 3939 7916
3936 7926 3930 7929 3930 7933 3921 7949
3919 7949 3918 7947 3921 7931 3919 7929
3909 7935 3908 7933 3907 7935 3899 7960
TIME...MOT...LOC 1806Z 223DEG 25KT 3976 7936 3909 7959
CLSpecial weather statement, Aug 21, 2:13 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
213 PM EDT TUE AUG 21 2018
PAZ015-022-211845-
Armstrong-Clarion-
213 PM EDT TUE AUG 21 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
CENTRAL ARMSTRONG AND SOUTHEASTERN CLARION COUNTIES...
At 212 PM EDT, a strong thunderstorm was located near Kittanning,
moving northeast at 30 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Kittanning... New Bethlehem...
West Kittanning... West Hills...
Hawthorn... Applewold...
Templeton... Distant...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4080 7951 4088 7964 4111 7940 4101 7921
4099 7921
TIME...MOT...LOC 1812Z 226DEG 27KT 4088 7954
CLThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 1:42 PM EDT | Special Weather Statement | PBZ | Westmoreland | 33 min |
| Aug 21, 1:52 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 38 min |
| Aug 21, 2:13 PM EDT | Special Weather Statement | PBZ | Armstrong | 32 min |
| Aug 21, 3:11 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 34 min |
| Aug 21, 3:30 PM EDT | Areal Flood Advisory | PBZ | Jefferson | 3 hr |
| Aug 21, 3:42 PM EDT | Areal Flood Advisory | PBZ | Jefferson | 3 hr |
| Aug 21, 4:04 PM EDT | Special Weather Statement | PBZ | Jefferson | 26 min |
| Aug 21, 5:29 PM EDT | Special Weather Statement | PBZ | Butler | 31 min |
| Aug 21, 7:13 PM EDT | Flash Flood Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 3 hr |
Nearby
Tornado Warnings in Pennsylvania, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.